Tornadoes · United States · Kansas · 2016

EF0 tornado, Mayfield, Kansas, April 26, 2016

This EF0 tornado ran 1.1 miles across Sumner County on April 26, 2016, touching down at 3:58 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
April 26, 2016
Touchdown
3:58 PM CDT (20:58 UTC)
Lifted
3:59 PM CDT (20:59 UTC)
On the ground
1 minutes
Path length
1.1 miles (1.7 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Sumner County
Touchdown point
37.240, -97.610
Lift-off point
37.253, -97.600
Record number
1604261458-01

The damage survey

1 damage points were recorded along this path by NWS ICT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.

  • Brief touchdown in open country.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

The Southern and Central Plains were targets for a widespread, significant severe thunderstorm outbreak from early in the afternoon until late that night. All products of severe thunderstorms were forecast: Destructive hail, damaging winds and tornadoes. In South-Central Kansas the 2 greatest dangers, by far, were large hail and flash floods that resulted from 2 to 4 inches of rain that overwhelmed much of the Wichita Metro Area in only 2 to 3 hours. As the severe thunderstorms invaded Southeast Kansas late that evening, damaging, and times destructive, winds became by far the greatest threat, reaching around 80 mph.

A brief rope tornado was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

45 minutes of warning. NWS ICT issued a tornado warning for this county at 20:13 UTC, 45 minutes before the tornado touched down, in force until 21:00 UTC.

The county was under a tornado watch, issued at 19:15 UTC and running to 02:00 UTC.

Issued (UTC)ExpiredProductOffice
19:15 UTC02:00 UTCTornado WatchICT
19:26 UTC20:30 UTCSevere Thunderstorm WarningICT
20:13 UTC21:00 UTCTornado WarningICT
20:21 UTC20:56 UTCSevere Thunderstorm WarningICT
20:28 UTC20:58 UTCSevere Thunderstorm WarningICT
20:54 UTC21:45 UTCTornado WarningICT
21:38 UTC22:15 UTCSevere Thunderstorm WarningICT
21:45 UTC22:30 UTCSevere Thunderstorm WarningICT
22:07 UTC23:00 UTCSevere Thunderstorm WarningICT
22:52 UTC23:45 UTCSevere Thunderstorm WarningICT
22:57 UTC23:30 UTCSevere Thunderstorm WarningICT
23:05 UTC15:00 UTCFlood WarningICT
23:55 UTC00:39 UTCSevere Thunderstorm WarningICT
00:53 UTC01:45 UTCSevere Thunderstorm WarningICT

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Apr 26, 1:16 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 26, 1:16 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
116 PM CDT TUE APR 26 2016

.UPDATE...
ISSUED AT 112 PM CDT TUE APR 26 2016

MAIN FORECAST CHANGE IS TO LESSEN THE STRONG/VIOLENT LONG-TRACK
TORNADO POTENTIAL.

EXPECTING STORMS TO INITIATE BETWEEN 2-4PM...AS LARGE SCALE
ASCENT EVIDENT ON SATELLITE IMAGERY OVERSPREADS THE WARM
SECTOR...AND CONVECTIVE INHIBITION ERODES. ANTICIPATING SCATTERED
STORMS TO INITIATE GENERALLY ALONG/WEST OF THE I-135 CORRIDOR NEAR
THE DRYLINE...AND ALSO OVER CENTRAL AND EAST-CENTRAL KS WHERE
DRYLINE/COLD FRONT INTERSECTS AN OUTFLOW BOUNDARY/WARM FRONT OVER
CENTRAL AND EAST-CENTRAL KS. EXTREME INSTABILITY AND 40-50 KTS OF
DEEP LAYER SHEAR WILL SUPPORT SCATTERED TO NUMEROUS SEVERE
STORMS...CAPABLE OF VERY LARGE HAIL...DAMAGING WINDS AND A FEW
TORNADOES.

AS PREVIOUS FORECASTERS MENTIONED...DEEP LAYER SHEAR VECTORS WILL
BE ORIENTED MORE PARALLEL TO THE KANSAS PORTION OF THE
DRYLINE...WHICH WILL TEND TO INHIBIT DISCRETE SUPERCELLS AND FAVOR
MORE MIXED MODE/LINEAR STORMS. NEARLY ALL SHORT-TERM HIRES
GUIDANCE SUPPORTS THIS SCENARIO. ADDITIONALLY...ALL GUIDANCE
SUGGESTS ENVIRONMENTAL LOW-LEVEL HELICITY/SHEAR WILL REMAIN
NEGLIGIBLE BEFORE 7PM. THESE FACTORS ALL SUPPORT A LESSER THREAT
FOR LONG-TRACK SIGNIFICANT TORNADOES. HOWEVER...IF STORMS CAN
REMAIN DISCRETE INTO THE EVENING...AND/OR SUPERCELLS MOVE
NORTHEAST OUT OF OKLAHOMA THIS EVENING...INCREASING LOW-LEVEL
SHEAR/HELICITY WILL SUPPORT A HIGHER STRONG/VIOLENT LONG-TRACK
TORNADO THREAT THIS EVENING ESPECIALLY OVER SOUTH-CENTRAL INTO
SOUTHEAST KS...POSSIBLY AFTER DARK. OVERALL THOUGH...THE HIGHEST
THREAT FOR DISCRETE SUPERCELLS WILL REMAIN FURTHER SOUTH OVER OK
AND NORTHWEST TX WHERE DEEP LAYER SHEAR IS ORIENTED MORE
PERPENDICULAR TO THE DRYLINE.

FURTHERMORE...WITH THE POTENTIAL FOR A THUNDERSTORM COMPLEX
DEVELOPING...AREAS OF LOCALLY HEAVY RAIN AND FLOODING ARE POSSIBLE
THIS EVENING-OVERNIGHT OVER EASTERN KS.

ADK

&&

.SYNOPSIS...
ISSUED AT 256 AM CDT TUE APR 26 2016

AN OUTBREAK OF SIGNIFICANT SEVERE THUNDERSTORMS IS EXPECTED
ACROSS THE FORECAST AREA THIS AFTERNOON LINGERING INTO THE
NIGHTTIME HOURS. TORNADOES...SOME STRONG...WILL BE POSSIBLE...IN
ADDITION TO VERY LARGE HAIL EXCEEDING 3 INCHES IN DIAMETER AND
DAMAGING WINDS.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 256 AM CDT TUE APR 26 2016

ONE CHANGE FROM 24-HOURS AGO WHEN LOOKING AT THE 00Z MODEL DATA
IS AN INCREASE IN THE MID-LVL FLOW NOSING INTO SOUTH CENTRAL
KANSAS BY 00Z WED. THIS APPEARS REASONABLE GIVEN THE 90KT H5 FLOW
RUNNING DOWN THE CALIFORNIA COAST ON THE 00Z RAOBS. IN
ADDITION...THE NAM AND TO A LESSER DEGREE THE GFS FLOW AT H85 IS
MORE STRONGLY BACKED COMPARED TO EARLIER RUNS AS WE MOVE INTO THE
EARLY EVENING HOURS WHICH LENDS SUPPORT TO THE OPENING SYNOPSIS.
THE NAM HAS ALSO TRENDED FURTHER SOUTH WITH THE PLACEMENT OF THE
SFC LOW OR THE TROUGH OF LOW PRESSURE AT THE SFC 00Z NOW
DEVELOPING IT SOUTH INTO THE OK PANHANDLE AREA WHILE THE GFS
OFFERED MORE RUN-TO-RUN CONSISTENCY WITH THE PLACEMENT OF THE SFC
LOW. THE BOTTOM LINE IS BOTH THE NAM AND GFS ARE NOW IN REASONABLE
AGREEMENT DEVELOPING A DRYLINE BETWEEN HWY 281 AND HWY 14 OR ALONG
A LINE FROM NEAR MEDICINE LODGE TO GREAT BEND TO RUSSELL. THIS
DRYLINE WILL BE THE FOCUS FOR DEEP MOIST CONVECTION AS CINH
DIMINISHES AFTER 20-21Z. I AM A BIT CONCERNED THAT THE CAP MAY
ERODE EARLIER BUT EITHER WAY THE MORE ORGANIZED UPDRAFTS ARE
ANTICIPATED WITH THE ARRIVAL OF H5 HEIGHT FALLS DURING THE EVENING
HOURS WHEN STEEPER MID-LVL LAPSE RATES AND STRONGER MID- LVL
FLOW/STRENGTHENING LOW-LVL SHEAR IS EXPECTED TO DEVELOP IN THE
23-04Z TIMEFRAME. A CONTINUED RISK FOR ALL SEVERE HAZARDS WILL
LIKELY CARRY INTO THE OVERNIGHT HOURS BEFORE THE ACTIVITY EXITS
THE FORECAST AREA BY 09Z OR SO.

WED-THU...AS THE PAC FRONT MOVES EAST OF THE AREA ON WED...DEEP
LAYER WESTERLY FLOW SHOULD ALLOW FOR SOME BREAKS IN THE CLOUDS AND A
NICE REBOUND IN TEMPERATURES. A FEW LOCATIONS MAY TOP 80 AND TRENDED
HIGHS UP A BIT. MAINTAINED LOW POPS ACROSS PORTIONS OF CENTRAL KS AS
A FEW AFTERNOON SHOWERS MAY DEVELOP UNDER THE UPPER COLD POOL. A
COLD FRONT WILL ARRIVE WED NIGHT WITH A POST-FRONTAL STABLE REGIME
ANTICIPATED ACROSS THE AREA ON THU AS SHORTWAVE RIDGING TRANSLATES
ACROSS THE AREA WITH SEASONABLE HIGHS IN THE UPPER 60S AND LOW
70S.

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 256 AM CDT TUE APR 26 2016

UNSETTLED WEATHER CONDITIONS WILL RETURN TOWARD THE END OF THE
WEEK AS A VIGOROUS MID/UPPER TROUGH MOVES OUT OF THE ROCKIES AND
INTO THE CENTRAL AND NORTHERN PLAINS STATES. MAINTAINED MID-HIGH
POPS THROUGH THE WEEKEND AS A SERIES OF SMALLER SCALE IMPULSES
MOVE THROUGH THE MEAN MID/UPPER TROUGH PROGGED TO REMAIN CAMPED
ACROSS THE CENTRAL CONUS AREA. THIS WILL ALSO BRING BELOW NORMAL
TEMPERATURES TO THE AREA OVER THE WEEKEND AND INTO THE BEGINNING
OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1241 PM CDT TUE APR 26 2016

EXPECTING SCATTERED TO NUMEROUS THUNDERSTORMS TO DEVELOP BETWEEN
19-21Z THIS AFTERNOON...MAINLY ALONG AND JUST WEST OF THE I-135
CORRIDOR...AS WELL AS FROM CENTRAL KS EAST/SOUTHEAST INTO EAST-
CENTRAL KS. THE THUNDERSTORM THREAT WILL PERSIST WELL INTO THE
EVENING...AS ADDITIONAL ACTIVITY MOVES NORTHEAST OUT OF OKLAHOMA.
STRONG TO SEVERE THUNDERSTORMS ARE LIKELY...WITH VERY LARGE
HAIL...DAMAGING WINDS AND A FEW TORNADOES.

ADK

&&

.FIRE WEATHER...
ISSUED AT 256 AM CDT TUE APR 26 2016

RECENT GREEN-UP AND HIGHER HUMIDITY VALUES WILL KEEP THE GRASSLAND
FIRE DANGER BELOW ELEVATED LEVELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    80  57  76  47 /  70  80  10  10
HUTCHINSON      81  54  74  45 /  60  70  10  10
NEWTON          80  57  75  46 /  70  80  10  10
ELDORADO        80  58  77  47 /  70  80  10  10
WINFIELD-KWLD   81  58  77  48 /  70  80  10   0
RUSSELL         81  49  68  42 /  30  50  20  10
GREAT BEND      83  49  70  42 /  30  40  20  10
SALINA          82  55  73  46 /  70  70  20  10
MCPHERSON       80  54  74  44 /  60  70  20  10
COFFEYVILLE     82  63  78  51 /  60  90  10  10
CHANUTE         79  62  77  50 /  60  90  20  10
IOLA            78  62  77  50 /  60  90  30  10
PARSONS-KPPF    80  62  78  51 /  60  90  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...ADK
SYNOPSIS...MWM
SHORT TERM...MWM
LONG TERM...MWM
AVIATION...ADK
FIRE WEATHER...MWM
Hazardous weather outlook, Apr 26, 12:50 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1250 PM CDT TUE APR 26 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271800-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1250 PM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
EAST CENTRAL KANSAS...SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN OUTBREAK OF SIGNIFICANT SEVERE WEATHER IS EXPECTED TO DEVELOP
ANYTIME AFTER 1 PM AND CONTINUE INTO TONIGHT...GENERALLY ALONG
AND EAST OF HIGHWAY 14. THE HIGHEST THREAT WILL LIKELY OCCUR
GENERALLY ALONG AND WEST OF THE FLINT HILLS.

SEVERE THUNDERSTORMS WITH EMBEDDED SUPERCELLS WILL HAVE THE
POTENTIAL TO PRODUCE DESTRUCTIVE HAIL GREATER THAN 3 INCHES IN
DIAMETER ALONG WITH DAMAGING STRAIGHT LINE WINDS. ISOLATED
TORNADOES ARE ALSO POSSIBLE...SOME OF WHICH MAY BE STRONG. STORMS
WILL PERSIST WELL PAST SUNSET...SUPPORTING THE POTENTIAL FOR A
FEW NIGHTTIME TORNADOES. HEAVY RAIN WILL ALSO BE A THREAT TOWARDS
THE EVENING AND OVERNIGHT HOURS WHICH MAY LEAD TO FLOODING
CONCERNS...ESPECIALLY IN FLOOD PRONE AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF STRONG TO SEVERE STORMS INCLUDING THE POTENTIAL
FOR HEAVY RAIN IS POSSIBLE LATE IN THE WEEK. PLEASE CHECK LATER
FORECASTS AND OUTLOOKS AS DETAILS BECOME AVAILABLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Apr 26, 3:00 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
300 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             8 W CALDWELL            37.04N 97.75W
04/26/2016  M1.00 INCH       SUMNER             KS   BROADCAST MEDIA

            REPORT FROM KAKE TV.

&&

JMR
Local storm report, Apr 26, 3:03 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
303 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             8 W CALDWELL            37.04N 97.75W
04/26/2016  M1.25 INCH       SUMNER             KS   BROADCAST MEDIA

            REPORT VIA KAKE TV SPOTTER.

&&

JMR
Local storm report, Apr 26, 3:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
334 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 E VIOLA               37.48N 97.61W
04/26/2016  M0.25 INCH       SEDGWICK           KS   EMERGENCY MNGR

            TRAINED SPOTTER REPORTED NEAR K42.

0327 PM     HAIL             7 S MILAN               37.16N 97.67W
04/26/2016  M1.25 INCH       SUMNER             KS   TRAINED SPOTTER

            REPORT VIA SPOTTER NETWORK.

&&

JMR
Local storm report, Apr 26, 3:35 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             3 NW VIOLA              37.51N 97.68W
04/26/2016  M0.88 INCH       SEDGWICK           KS   EMERGENCY MNGR

&&

JMR
Local storm report, Apr 26, 3:44 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
344 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             7 NNW CLEARWATER        37.60N 97.55W
04/26/2016  E0.75 INCH       SEDGWICK           KS   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL.

&&

ADK
Local storm report, Apr 26, 3:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
357 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             WEST WICHITA            37.69N 97.46W
04/26/2016  E0.88 INCH       SEDGWICK           KS   PUBLIC

            REPORTED IN NORTHWEST WICHITA.

&&

ADK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

9.0 hours before the tornado, 211 km from the path. April 26, 2016.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -92820, lifted condensation level 2752 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2016-04-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 16 square meters per square second, 0 to 6 km bulk shear 31 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-92820 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
2752 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

3.0 hours after it, 211 km from the path. April 27, 2016.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -72993, lifted condensation level 2623 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2016-04-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 42 square meters per square second, 0 to 6 km bulk shear 49 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-72993 J/kg
Surface CAPE
7 J/kg
Mixed-layer LCL
2623 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
8.3 K/km

Open this sounding in Storm Lab

The surface observations

Wichita (ICT), 47 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
19:53 UTC7966190° 7 kt1000.7
20:25 UTC7667220° 4 kt1000.7TS
20:49 UTC73.468250° 5 kt1000.7TSRA
20:53 UTC7369260° 9 kt1001TSRA BR
21:00 UTC71.666.2260° 17 kt221001.7-TSRA BR
21:53 UTC6758120° 18 kt26997.6TSRA
22:21 UTC6559180° 15 kt22999-TSGRRA
22:32 UTC6256140° 18 kt27999-TSRA
22:53 UTC6660210° 10 kt1000.7-TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Wichita radar (KICT), 48 km away, was scanning. The volume nearest the touchdown began at 20:56 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
19:53 UTCHAIL 13 Se Bluff CityHarper, KS
19:58 UTCHAIL 18 W CaldwellSumner, KSREPORT FROM KAKE TV.
20:02 UTCHAIL 1.258 W CaldwellSumner, KSREPORT VIA KAKE TV SPOTTER.
20:27 UTCHAIL 1.257 S MilanSumner, KSREPORT VIA SPOTTER NETWORK.
20:30 UTCHAIL 0.252 E ViolaSedgwick, KSTRAINED SPOTTER REPORTED NEAR K42.
20:31 UTCHAIL 0.883 Nw ViolaSedgwick, KS
20:38 UTCHAIL 0.757 Nnw ClearwaterSedgwick, KSPEA TO DIME SIZE HAIL.
20:53 UTCHAIL 0.75GoddardSedgwick, KS
20:57 UTCHAIL 0.88West WichitaSedgwick, KSREPORTED IN NORTHWEST WICHITA.
20:58 UTCTORNADO4 Wsw MayfieldSumner, KSBRIEF ROPE TORNADO REPORTED
20:59 UTCHAIL 0.753 Nnw West WichitaSedgwick, KSREPORTED BY OFF DUTY NWS EMPLOYEE NEAR 119TH AND 21ST.
21:00 UTCHAIL 1.25West WichitaSedgwick, KSQUARTER TO HALF DOLLARS NEAR 135TH AND KELLOGG.
21:00 UTCHAIL 1.755 Se ViolaSumner, KSHAIL RANGING FROM QUARTER TO GOLF BALL SIZE.
21:08 UTCHAIL 1.75West WichitaSedgwick, KSREPORT VIA PICTURE ON FACEBOOK.
21:09 UTCHAIL 1.753 Nnw West WichitaSedgwick, KSMEASURED BY OFF DUTY NWS EMPLOYEE NEAR 21ST AND 119TH.
21:14 UTCHAIL 0.25DouglassButler, KSHAIL WAS JUST BEGINNING TO FALL.
21:22 UTCHAIL 15 Sse ClearwaterSumner, KSRELAYED FROM STORM SPOTTER.
21:50 UTCHAIL 13 E AnthonyHarper, KS
21:56 UTCHAIL 1.754 E ClearwaterSedgwick, KS
22:00 UTCHAIL 0.882 S HaysvilleSedgwick, KS
22:00 UTCHAIL 25 W MulvaneSedgwick, KSDELAYED REPORT.
22:06 UTCHAIL 1.752 Nw HaysvilleSedgwick, KSREPORTED NEAR 55TH STREET AND RIDGE ROAD.
22:10 UTCHAIL 1.752 E ClearwaterSedgwick, KS
22:15 UTCHAIL 0.883 Ssw Downtown WichitaSedgwick, KSHEAVY HAIL MAX SIZE OF NICKEL AT BROADWAY AND MERIDIAN.
22:15 UTCHAIL 16 S Downtown WichitaSedgwick, KSHAIL REPORTED AT WEST 47TH AND SOUTH BORADWAY IN WICHITA.
22:22 UTCHAIL 1.75South WichitaSedgwick, KSNEAR 55TH AND BROADWAY. REPORTED VIA TWITTER.
22:25 UTCHAIL 23 W DerbySedgwick, KS
22:25 UTCHAIL 23 W DerbySedgwick, KS
22:29 UTCHAIL 1.5East WichitaSedgwick, KSREPORTED IN COLLEGE HILL.
22:31 UTCHAIL 0.882 Ese Downtown WichitaSedgwick, KSREPORTED AT GROVE AND KELLOG.
22:32 UTCHAIL 1.75South WichitaSedgwick, KSPAWNEE AND INTERSTATE 135.
22:33 UTCHAIL 1.252 E Downtown WichitaSedgwick, KSREPORTED AT HILLSIDE AND DOUGLAS.
22:35 UTCHAIL 22 E Downtown WichitaSedgwick, KSREPORTED AT DOUGLAS AND HILLSIDE.
22:39 UTCHAIL 1.52 W Downtown WichitaSedgwick, KS
22:54 UTCHAIL 13 W MayfieldSumner, KSREPORTED AT 20TH AND CALDWELL ROAD.
22:58 UTCHAIL 1West WichitaSedgwick, KSNEAR CENTRAL AND RIDGE.
23:25 UTCHAIL 1.252 E Conway SpringsSumner, KSQUARTER TO HALF DOLLAR SIZE HAIL REPORTED AT FIRESTATION TO THE EAST OF CONWAY SPRINGS.
23:36 UTCHAIL 1.25ClearwaterSedgwick, KS
23:45 UTCHAIL 1.53 N ClearwaterSedgwick, KS
23:51 UTCHAIL 1.25South WichitaSedgwick, KSNEAR 71ST AND BROADWAY. COURTESY KWCH STORM CHASER.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of April 26, 2016

35 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 2612:52 PM CDTEF1Warren, MO5.5100
April 261:24 PM CDTEF0Saint Charles, MO0.350
April 263:47 PM CDTEF0Geary, KS0.010
April 265:38 PM CDTEF1Vanderburgh, IN7.5250$250,000
April 265:42 PM CDTEF0Shawnee, KS0.020
April 265:47 PM CDTEF0Haskell, TX1.525
April 267:20 PM EDTEF0Greene, IN0.175$15,000
April 267:47 PM CDTEF0Smith, KS0.3100
April 268:08 PM CDTEF0Canadian, OK4.150$12,000
April 268:43 PM CDTEF1Oklahoma, OK10.0150$10,000
April 268:49 PM CDTEF0Oklahoma, OK3.7100$4,000
April 269:22 PM CDTEF0Grayson, TX0.280$200,000
April 269:44 PM CDTEF1Osage, OK3.8450
April 269:50 PM CDTEF1Pontotoc, OK2.0200$20,000
April 269:52 PM CDTEF1Osage, OK6.9900$15,000
April 2610:00 PM CDTEF1Creek, OK5.6550$20,000
April 2610:00 PM CDTEF1Pawnee, OK7.0800$150,000
April 2610:00 PM CDTEF0Grayson, TX2.41505$450,000
April 2610:11 PM CDTEF0Grayson, TX6.075$80,000
April 2610:18 PM CDTEF1Tulsa, OK3.8600$150,000
April 2610:26 PM CDTEF1Tulsa, OK2.7350$100,000
April 2610:36 PM CDTEF1Tulsa, OK1.0150$10,000
April 2611:11 PM CDTEF1McIntosh, OK7.5400$100,000
April 2611:16 PM CDTEF0Craig, OK10.1500$20,000
April 2611:34 PM CDTEF1Muskogee, OK5.1800$50,000
April 2611:35 PM CDTEF0Mayes, OK4.7750$20,000
April 2611:46 PM CDTEF1Cherokee, OK7.2700$150,000
April 2611:58 PM CDTEF1Delaware, OK10.1850$100,000
April 2612:03 AM CDTEF1Pushmataha, OK1.5500$125,000
April 2612:07 AM CDTEF1Ottawa, OK1.6350$150,000
April 2612:21 AM CDTEF1Newton, MO0.8150$50,000
April 2612:23 AM CDTEF1Sequoyah, OK4.3500$25,000
April 2612:29 AM CDTEF1Benton, AR9.1600$50,000
April 2612:41 AM CDTEF1Benton, AR2.0350$30,000
April 2612:53 AM CDTEF1Crawford, AR2.4300$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.